Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

June 24, 2005Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2005, 3:01 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 3:01 AM CDT (08:01 UTC)
Expired
Jun 24, 2005, 3:45 AM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Lyon County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2200 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240800
SVRFSD
MNC081-083-240845-
/O.NEW.KFSD.SV.W.0207.050624T0801Z-050624T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 AM CDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 345 AM CDT

* AT 301 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARCO...OR ABOUT 21 MILES
  WEST OF MARSHALL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 315 AM CDT
  GHENT AROUND 325 AM CDT
  MARSHALL AROUND 330 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4444 9631 4427 9626 4435 9562 4457 9568

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 240838
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT FRI JUN 24 2005

MNC081-083-240845-
/O.CON.KFSD.SV.W.0207.000000T0000Z-050624T0845Z/
LYON MN-LINCOLN MN-
338 AM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 AM CDT FOR
LINCOLN AND LYON COUNTIES...

AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MARSHALL...MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4444 9631 4427 9626 4435 9562 4457 9568

$$

MJF
000 
WWUS53 KFSD 240845
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT FRI JUN 24 2005

MNC081-083-240853-
/O.EXP.KFSD.SV.W.0207.000000T0000Z-050624T0845Z/
LYON MN-LINCOLN MN-
343 AM CDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND LYON COUNTIES
EXPIRES AT 345 AM CDT...

THE WARNING HAS EXPIRED DUE TO SOME WEAKENING OF THE STORM. THIS 
STORM IS STILL VERY CAPABLE OF PRODUCING GUSTY NORTHWEST WINDS OF 50 
TO 55 MPH IN EASTERN LYON COUNTY MINNESOTA THROUGH 4 PM. AT 335 AM 
CDT...THE MARSHALL AIRPORT OBSERVATION REPORTED A WIND GUST OF 52 
MPH. 

LAT...LON 4444 9631 4427 9626 4435 9562 4457 9568

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:15 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 8:15 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT THU JUN 23 2005

.DISCUSSION...
KFSD 88D CURRENTLY HAVING SOME DEGRADED SIGNALS AND ELECTRONICS
PEOPLE WORKING THE PROBLEM AS WE SPEAK. WX WISE...LEADING EDGE OF
SFC CDFNT HAS JUST ENTERED THE FAR WRN PTN OF THE FSD FA. NEW AREA
RAOBS SHOW ALL H7 READINGS AT +12C...AND EVEN MORE SCARY IS TEMPS AT
H5 FM -7 TO -8C. SO ITS HOT ALOFT...AND NO WONDER TS HAS NOT FIRED
UP...AT LEAST YET...ALONG THE FRONTAL BOUNDARY IN OUR WEST. CLOSEST
CELL WE HAVE IS IN SERN MELLETTE COUNTY...ALMOST TO NW TRIPP. THIS
KIND OF ISOLD ACTIVITY WL BE POSSIBLE IN OUR WRN CWFA THRU THE
MIDDLE OF THE NIGHT IF OR WHEN ONE OR TWO BREAK THE CAP. RAOBS ARE
UNSTABLE OF COURSE...BUT MOST ARE HIDEOUSLY DRY...MINUS THE KLBF
SNDG WHICH ISNT TOO UNMOIST IN THE MID LVLS. MAIN SVR THREAT WOULD
BE STRONG WINDS AS THE KABR SNDG IS ALSO SOMEWHAT UNIDIRECTIONAL IN
THE MID LVLS. LARGE HAIL WL BE MARGINAL DUE TO VERY HIGH FREEZING
LVLS. DECENT DEEP LYR SHEAR IS ALSO LACKING ON THE KOAX/KLBF
SNDGS...BUT BETTER ON THE KABR SNDG AT ABOUT 25 KTS. HAVE UPDATED
THE TEMP/DEW PT AND MIN TEMP GRIDS JUST A TAD. THE SKY COVER AND WX
GRIDS DO NOT LOOK TOO BAD ATTM. BETTER CHCS FOR RAIN WL BE POST
FRONTAL AS THE MID LVL TEMPS COOL OFF...WHICH WL NOT BE UNTIL LATE
TONIGHT AND FRIDAY...AND MAINLY IN THE SRN HALF OF THE FSD FA CLOSER
TO THE H85 BOUNDARY.

&&

.PREV DISCUSSION...
CONCERNS FOR THIS PACKAGE ARE MULTIPLE CHANCES FOR THUNDERSTORMS AND
WITH EACH ONE WHETHER OR NOT THE CAP WILL SUPPRESS ACTIVITY. FOR
THIS AFTERNOON AND EVENING...STOUT MID LEVEL TEMPERATURES SEEN ON
MORNING RAOBS AS WELL AS A VERY DRY ATMOSPHERE. 1925Z ACARS SOUNDING
FROM ABR SHOWS CAP AROUND 800MB...WITH PLENTY MORE WARMING NEEDED TO
BREAK THROUGH. WATER VAPOR INDICATES SOME MID AND UPPER LEVEL
MOISTURE ADVECTION...BUT THIS GENERALLY HEADING INTO NORTH DAKOTA.
VAPOR LOOP DOES INDICATE A LITTLE WEAK MOISTURE ADVECTION/POTENTIAL
LIFT STREAMING NORTH FROM CENTRAL NEBRASKA...WHICH COULD AID IN SOME
ISOLATED DEVELOPMENT LATE AFT/EARLY EVE. HOWEVER...LATEST MODELS
FINALLY NOT JUST BREAKING DOWN THE CAP THIS AFTERNOON IN THE JAMES
VALLEY AHEAD OF THE COLD FRONT...CLOSE TO DEVELOPING PRE-FRONTAL
TROUGH IN JAMES VALLEY...AND WILL LIKELY NEED TO WAIT FOR COLD
FRONT/COLD ADVECTION ALOFT TO MOVE IN. CONVECTION FIRING IN ND WHERE
UPPER LEVEL FORCING MUCH MORE PRONOUNCED...AND SOME OF THIS UPPER
LEVEL FORCING DOES SLIP INTO CENTRAL SD THIS EVENING. SO...THINKING
THAT BEST CHANCE FOR CONVECTION WILL BE IN THE JAMES VALLEY AND
POINTS WEST...AND SHOULD REMAIN FAIRLY ISOLATED TO SCATTERED. ENOUGH
INSTABILITY TO SUPPORT SEVERE...WITH MAIN THREAT STRONG WINDS. WILL
KEEP LOWS MILD AGAIN...ALTHOUGH SLIGHTLY COOLER THAN THIS MORNING.

FOR FRIDAY...BOUNDARY SLIPS INTO CWA AND MAY STALL ACROSS SOUTHERN
CWA.  IF BOUNDARY CAN STALL THERE...AND AIR ALONG AND NORTH OF
BOUNDARY IS NOT TOO STABLE...SHEAR WILL ACTUALLY BE A LITTLE BETTER
SO SEVERE THREAT WILL AGAIN BE THERE. OTHERWISE...BOUNDARY SHOULD
SHIFT SOUTH OF THE CWA FRIDAY EVENING...THEN BEGIN TO RETURN ON
SATURDAY. LATE SATURDAY AFTERNOON INTO SATURDAY EVENING LOOKS TO BE
THE NEXT BEST SHOT FOR THUNDERSTORMS AS JUICY AIR RETURNS. WILL GO
HIGHEST POPS NORTH OF I90.

IN THE LATTER PERIODS...LOOKS HOT ON MONDAY AND TUESDAY...THEN UPPER
LEVEL ENERGY GETS A LITTLE FARTHER SOUTH AND COULD SEE SOME
CONVECTION FROM TUESDAY NIGHT THROUGH THURSDAY. UPPER LEVEL ENERGY
NOT VERY STRONG...SO ANY MOVEMENT OF THE BOUNDARY AT THE SFC WILL BE
DICTATED BY CONVECTION. SO...FOR WEDNESDAY...LEFT BOUNDARY A LITTLE
FARTHER NORTH THAN LATEST GFS/DGEX...AND WENT ABOVE GUIDANCE FROM
MONDAY THROUGH WEDNESDAY...THEN STAYED A LITTLE CLOSER ON THURSDAY
AS CONFIDENCE DECREASES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/08
Hazardous weather outlook, Jun 23, 11:32 AM CDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT THU JUN 23 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND A COLD
FRONT WEST OF THE JAMES RIVER EARLY THIS EVENING AND THEN SPREAD
EAST OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE MAINLY ALONG
AND NORTH OF INTERSTATE 90 DURING THE EVENING HOURS. THE MAIN
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. NICKEL SIZE HAIL
WILL ALSO BE POSSIBLE WITH THIS ACTIVITY DURING THE EARLY EVENING
WEST OF THE JAMES RIVER.

EXCESSIVE TEMPERATURES...
HIGH TEMPERATURES IN THE MID TO UPPER 90S ALONG WITH DEWPOINTS
NEAR 70 WILL CREATE HEAT INDICES NEAR 105 ALONG AND WEST OF THE
JAMES RIVER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LINGERING OVER THE AREA
FRIDAY MORNING AND CONTINUING SOUTH OF INTERSTATE 90 FRIDAY
AFTERNOON. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON
SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FRIDAY OR
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM EAST OF THE JAMES
RIVER.

&&

JM

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 24, 1:42 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     HAIL             1 W MADISON             44.01N 97.13W
06/24/2005  0.75 INCH        LAKE               SD   EMERGENCY MNGR

            ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.

&&

GH
Local storm report, Jun 24, 2:02 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
202 AM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
06/24/2005  72 MPH           DAVISON            SD   BROADCAST MEDIA

&&

GH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:30 AM CDTSevere Thunderstorm WarningFSDLincoln34 min
Jun 24, 2:32 AM CDTSevere Thunderstorm WarningFSDPipestone44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.